Alert archive / Illinois / Gale Warnings in 2017

Gale Warning 27, NWS Chicago, IL

May 17, 2017

NWS Chicago, IL issued this gale warning at May 17, 2017, 3:17 AM CDT. It took effect at May 17, 2017, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2017, 3:17 AM CDT (08:17 UTC)
In effect from
May 17, 2017, 1:00 PM CDT
Expired
May 17, 2017, 9:24 PM CDT
In force
8 hr
Issued by
NWS Chicago, IL

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at May 17, 3:15 AM CDT, 2 minutes earlier.

Area forecast discussion, May 17, 3:15 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
315 AM CDT Wed May 17 2017

.SHORT TERM...
229 PM CDT

Through Wednesday...

Southerly winds are starting to increase in magnitude early this
afternoon as temperature warm into the middle to upper 80s. Expect
wind gusts up to 30 KT (35 MPH) through the afternoon, before
gradually abating with sunset. Otherwise, temperatures are likely
to top out near 90 in many locations.

The main threat of thunderstorms tonight will remain north and
west of the area in closer proximately to a frontal boundary. As a
result, quiet weather is expected through tonight. However, the
chances for showers and thunderstorms will begin to renter the
forecast by Wednesday morning, especially over portions of
northwestern and north central Illinois, where there will be a
chance for a period of morning showers and storms. However,
thereafter it appears the area will remain thunderstorm free for
several hours on Wednesday as the area looks to be capped by an
EML (Elevated Mixed Layer).

While convective activity is likely to be low to nonexistent over
most of northern Illinois/northwestern Indiana on Wednesday
afternoon, strong to severe thunderstorms are likely to develop to
our west over Iowa and into northwestern Illinois later in the
afternoon. During this period, a potent storm system is expected
to shift north-northeastward from the Southern Plains into the
Mid-Missouri Valley. As this occurs, strong heights falls/cooling
aloft is expected to overspread much of the Mid and Upper
Mississippi Valley later in the day. This mid-level cooling
process atop a warm moist boundary layer will likely erode the
cap and result in strong to severe convective development during
the afternoon over portions of Iowa. This convective development
is also likely to be aided by the favorable placement of the area
to the exit region of a south-southwesterly upper-level jet.

While much of Iowa and portions of northwestern Illinois will be
within the most favored areas for these storms Wednesday
afternoon, there are questions as to the eastward extent of these
storms into north central and northeastern Illinois during the
late afternoon and earlier evening hours. It is certainly not out
of the question that the severe threat could extend into north
central and possibly portions of northeastern Illinois by
Wednesday evening. However, with increasing capping with eastward
extent, the storm threat does look to diminish with eastward
extend towards the Chicago area.

Aside from the threat for thunderstorms over the area on
Wednesday, it does appear likely that Wednesday will be another
very warm and breezy day across the area. Temperatures are again
likely to top out well into the 80s with stiff southerly winds.
It even appears that the southerly winds may become stronger
during the afternoon hours, with gusts possibly up around 40 MPH
for a period into early Wednesday evening.

KJB

&&

.LONG TERM...
243 PM CDT

Wednesday night through Tuesday...

Upper ridge is expected to settle along the east coast for the
latter half of the week into the weekend while a series of waves
lift from the Plains across the western Great Lakes.

Showers and thunderstorms should wane Wednesday night with
primarily dry conditions expected overnight as the better
forcing associated with the main upper wave shifts to our north
into the Upper Midwest. Surface low will lift across Wisconsin
during the day Thursday resulting in another day of unseasonably
warm and windy conditions across northern Illinois and northwest
Indiana. Forecast soundings indicate a stout cap of around 12-14C
at 800mb which will help to keep the area precip free and
contribute to temperatures warming well into the 80s out ahead of
a cold front. The cold front will move across the CWA Thursday
afternoon and evening, and several models do indicate the
potential for showers and thunderstorms to develop across the
southeastern CWA in the vicinity of the front. Given the strong
CIN in place and lack of upper level support with moderately
strong mid level height rises building overhead, limited any PoP
mention to slight chance. Temperatures by Friday will be tricky
with a north to south gradient of 15-20 degrees along with even
cooler temperatures near the lake front with onshore flow through
the day. Cool down should be fairly brief though as potent upper
wave/closed low lifts from the southern Great Plains into the
Upper Midwest next weekend. Showers and thunderstorms will be
possible at times over the weekend, though models still have quite
a bit of variance on timing and track of the low so details
remain fuzzy at this time. Pattern looks to turn a little cooler
but remain active early into the middle part of next week as upper
troughing settles over the mid section of the country.

Deubelbeiss

&&

.AVIATION...
For the 06Z TAFs...

Gusty south-southwest winds through the period, and potential for
thunderstorms especially this evening, are the main aviation
forecast concerns.

Broad warm sector was across the region early this morning, with
gusty south winds of 25-30 kt still mixing to the surface at
midnight. This pattern will persist today, as a strong upper
trough lifts out of the southern Rockies and approaches the upper
Mississippi Valley by this evening. This will result in surface
low pressure deepening across the Plains today, maintaining a
strong surface pressure gradient across the region. Daytime mixing
should tap winds of 30-40 kts making for gusty conditions from
190-210 degrees during the day, and likely persisting at slightly
lower speeds from a slightly more southwest direction tonight.

Strong south winds continue to pull warm, moist air into the
region through the period, setting the stage for thunderstorm
potential primarily this evening/overnight. Warm air aloft roughly
in the 800-700 mb layer in 00Z observed soundings will likely
provide a cap for developing convection east of the Mississippi
for much of the day, though high-res model runs do indicate a
couple potential periods of decaying showers/storms potentially
affecting RFD mid-morning, and perhaps a better chance of thunder
in that same area by late afternoon. Most guidance is in good
agreement in depicting a line of potentially strong thunderstorms
spreading northeast across the Mississippi River around 00Z and
affecting RFD after 01-02Z and the Chicago area late evening or
toward midnight. Stronger large scale ascent and erosion of the
capping inversion appear likely during the evening as a strong
mid-level disturbance approaches, giving higher confidence to
TSRA at that time.

Ratzer

&&

.MARINE...
314 AM CDT

Main marine forecast concerns include a period of gusty south
winds today into Thursday, shifting north on Thursday and
persisting through Friday. South gales expected along the IL and
IN shores this afternoon and early evening.

One surface low pressure system was lifting north of the Lakes
across Ontario early this morning, while another deep low was
developing across the High Plains. This low will lift northeast to
the Upper Mississippi Valley by this evening, then move across the
northern Lakes Thursday while trailing a cold front which will
move down the lake and eventually move south of the lake by
Thursday evening. A broad area of gusty south winds will occur
across the lake today and tonight as this second low lifts north.
While stable conditions (warm air over cold water) will likely
limit winds to 30 kt or so over the open waters of the lake, winds
will likely gust in the 35-40 kt range off the warmer adjacent
land areas along southern Lake Michigan later today. Thus gale
warnings have been issued along the IL/IN shore. Strong south
winds will ease slightly late tonight, shifting to the north on
Thursday as the low and trailing cold front move through. North
winds will increase into the 25-30 kt range as a fairly strong
area of high pressure builds across southern Canada and into the
northern Great Lakes into the weekend. Another low will then lift
across the western Lakes and Upper Midwest on Sunday, lingering
just north of the Lakes across Ontario into early next week.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039...noon Wednesday to 8 PM
     Wednesday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...noon
     Wednesday to 8 PM Wednesday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...1 PM
     Wednesday to 10 PM Wednesday.

     Small Craft Advisory...nearshore waters
     until 1 PM Wednesday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...10 PM Wednesday to 7 AM Friday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 16, 4:01 PM CDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
401 PM CDT Tue May 16 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172115-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
401 PM CDT Tue May 16 2017 /501 PM EDT Tue May 16 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

Flooding will continue along portions of the Illinois River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Severe Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.
Thursday...
  Limited Thunderstorm Risk.
  Limited Fire Weather Risk.
Friday...
  Limited Thunderstorm Risk.
Saturday...
  Elevated Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Low pressure will lift across the central Great Plains on
Wednesday with showers and thunderstorms expected to move into
northern Illinois and northwest Indiana, particularly during the
afternoon and evening. Some storms could be severe with the
primary threats of strong winds and large hail. The severe threat
is greatest over portions of north central Illinois.

Strong winds will be in place across the region on Thursday.
Expect gusts into the 35 to 45 mph range during the afternoon.

In addition...flooding will continue along portions of the
Illinois River into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-172115-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
401 PM CDT Tue May 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Hazardous Conditions for Small Craft are likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
 Gale Force Winds are likely.
 There is a slight chance for thunderstorms Wednesday afternoon
 and evening.

Thursday through Saturday...
 Hazardous Conditions for Small Craft are likely.

There will be periodic chances for thunderstorms Friday through
Sunday.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-172115-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
401 PM CDT Tue May 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday and Wednesday night.

There will be periodic chances for thunderstorms Friday through
Sunday.

&&

BMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:30 AM CDTWind AdvisoryLOTDuPage, Ford, Grundy, Iroquois, Kane, Kankakee and 3 more19 hr
May 17, 5:53 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago51 min

Nearby

Gale Warnings in Illinois, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.